Reply
Highlighted
Honored Contributor
Posts: 8,651
Registered: ‎03-09-2010

Ch ch ch ch changes....

[ Edited ]

From the old David Bowie song. 

My husband's health continues to decline. It brings me an unbelievable amount of stress, managing all the day to day,  and makes me so very sad.  Never ending sadness.  As any caregiver will tell you, you can't escape the stress and sadness. It's unrelenting. It's like the movie Groundhog Day.

On Friday, I made the decision (and he didn't argue too much against it) to buy a transport wheelchair. And so we did. A big life change. 

90-95% of the time, my husband walks just fine. Totally fine.  But he has problems with orthostatic hypotension and his blood pressure drops, pretty substantially, if he's been sitting for awhile. At home, I can manage it. I get him to a chair and we wait out the after effects. But we've been caught "out in the wild" with episodes of it in the past few months. It especially seems to hit after he's been sitting in a car for awhile. The doctors can't figure out why. And awhile can be a 12 mile or so ride. It's not like driving to California or anything. And it is very random. It pops up when you wouldn't think it would and doesn't pop up when you think it will. 

We've been very fortunate in that the few severe episodes he's had, people have rushed over to help us. But you can't count on that. We were caught out the other day and it hit halfway between the parking lot and the office building where his doctor is. We were in the middle of no man's land, on the sidewalk. Fortunately, a couple rushed over to help us and they went inside and brought us a wheelchair. Right then I decided that it was time for us to buy a wheelchair. 

Maybe not the biggest thing in life, but it's a life change. I'll tell you...when I look at my husband, I still see the guy I met on a blind date in 1984. The really physically strong guy who was/is the polar opposite of me.  I adore him. And he is so, so sick. 

Thanks for listening. 


Why is it, when I have a 50/50 guess at something, I'm always 100% wrong?
Highlighted
Super Contributor
Posts: 292
Registered: ‎11-15-2011

Re: Ch ch ch ch changes....

I developed orthostatic hypotension after having my first child.  It is very scary.  At times I would shake violently and even pass out.  My PCP recommended that I drink Gatorade for the combination of sodium and potassium.  I drank a cup eery morning and it really helped a lot. 

Highlighted
Honored Contributor
Posts: 11,464
Registered: ‎01-02-2011

Re: Ch ch ch ch changes....

I'm sorry to read that your husband's health is declining, @gidgetgh, but it's good that he's not fighting you too much about using a wheelchair.

Highlighted
Valued Contributor
Posts: 891
Registered: ‎10-20-2010

Re: Ch ch ch ch changes....

@gidgetgh, My heart hurts for you and also your husband. It is a sad situation for each of you. Please know I will think of you both each day.

Highlighted
Trusted Contributor
Posts: 1,170
Registered: ‎03-10-2010

Re: Ch ch ch ch changes....

@gidgetgh   I imagine that what you’re living every day is beyond what you can even fully write about. I’m so very sorry. 

 

Several years back, I had my dad here for a few days. We were afraid he was dying, and he was. I would have done anything for him.  But the stress was terrible on me. I often felt I was on the verge of crying.  Knowing how I felt then, I think of those of you who are living this—every day and every night. You have my attention—and my full compassion for both you and your husband. I wish I could give you a hug and say, Is there something I can help you with? Just to ease your burden a little bit? Regrettably, I can’t do that—so I just prayed for you. ♥️

Highlighted
Honored Contributor
Posts: 13,118
Registered: ‎04-18-2013

Re: Ch ch ch ch changes....

((((((( @gidgetgh ))))))))

Highlighted
Respected Contributor
Posts: 3,165
Registered: ‎02-02-2015

Re: Ch ch ch ch changes....

@gidgetgh @I’m sorry you are both faced with this.  A wheelchair is much better than a fall.  If your doctor agrees, you might consider fludrocortisone, if appropriate.  It raises the bp a bit, but there are other drugs too.

 

Hang in there.

Highlighted
Honored Contributor
Posts: 9,792
Registered: ‎11-08-2014

Re: Ch ch ch ch changes....

Awwwww.  Feeling for you and your husband, @gidgetgh.   Prayers up for you both.  Yes, the caregiver suffers so much in intractable family illnesses.  Hope you can seek out whatever stress relief can be made available to you during this deeply difficult and dislocating time. 

Highlighted
Respected Contributor
Posts: 3,155
Registered: ‎12-02-2013

Re: Ch ch ch ch changes....

@gidgetgh 

The wheelchair story brought back a memory of my Dad towards the end of his life.  He could walk....barely.

 

He wanted to visit mu aunt, his sister-in-law, who was in a huge hospital in Philadelphia.  I told him I would drive him down for the last visit but because of the unbelievable walking distance from parking the car to the building where she was,  

he had to sit in a wheelchair.  I thought I would get his ever-present stubbornness; however, once he went through the long trek, he was most thankful that I had prevailed.

 

It was a very quiet trip home as he was lost in memories.  His brother and my aunt had grown up together.  They were even in the same senior class because my Dad managed to stay back a year so he could continue as the high school quarterback !

 

As you are going through this exhausting and trying time, please remember that you are doing the best for DH.  Bring in a care giver at least once a week so you can get a mental and physical health day !   It is not selfish: you need to stay healthy so you can be there for him.

 

Peace to you both....

We make a living by what we get. We make a life by what we give.
Sir Winston Churchill
Highlighted
Honored Contributor
Posts: 8,651
Registered: ‎03-09-2010

Re: Ch ch ch ch changes....


@snoop wrote:

@gidgetgh @I’m sorry you are both faced with this.  A wheelchair is much better than a fall.  If your doctor agrees, you might consider fludrocortisone, if appropriate.  It raises the bp a bit, but there are other drugs too.

 

Hang in there.



@snoop - his neurologist prescribed that in Mid December after a few years of being iffy on prescribing it because of the side effects. We held off starting it because of the holidays AND my sister was unexpectedly hospitalized for 12 days during the holidays and I just couldn't handle a new medication, with possible side effects, on top of my sisters issues. We reached the end of what I could handle at that time. 

We still haven't started it. I've researched the drug and it's a straight on steroid with some potentially nasty side effects. My husband and I have discussed it and I also discussed it with his oncologist the other day AND talked to one of my stepsons about it yesterday. We're still on the fence about it. My husband does not want to take it at all. 

 


Why is it, when I have a 50/50 guess at something, I'm always 100% wrong?